Discussions that mention toradol

Pain Management board


I just had my bunions surgically removed and I took Toradol and Tylenol w/ Codeine for painkillers. Apparently, these drugs caused much distress on my stomach and I had stomache cramps for the following 5 days afterwards. The pain in my stomach was by far worst then any pain in my foot. I had to take Prevacid to get back to normal.

My second surgery (left foot) will be done in two months and I'm scared about this reoccuring. What pain meds are the easiest on the stomach? To give a quick background, I've had Tylenol w/ Codeine in the past and never had a problem and so this is a bit strange. I tried Davocet and Vicodin few years back and vomitted those almost immediately. I handle Naxproxen and all OTCs just fine. About 10 years ago, I had serious back pain and migraines and so I was taking these painkillers semi-regularly for a few years.

I wouldn't say I have a sensitive stomach but maybe I do? What alternatives could I try? I really don't want to repeat this experience nor do I want to go painkiller free! Yikes! :eek:
Hi NY gal, All opiates can cause nausea, but the symptoms of cramping you describe sound more like the symptoms of codeine and Toradol. Codeine is notorious for being hard on your stomach, usuall the synthetic version of codeine, Hydrocodone is easier on your tummy, Hydrocodone or Vicodin/lortab come in several strengths. 2.5mg, 5mg, 7.5 mg and 10 mg. Obviously the stronger you get the more likely you will have a problem.

Ultram is just as strong as Tylenol #3 and may be easier to take, Toradol has a black box warning from the FDA that it shouldn't be used for more than 5 days without close doctor supervision because of risk of gastric blead. As far as an alternative anti inflamatory, Ibuprophen would likely work just as well as Toradol or Naproxen.

Unfortnately there aren't many weaker pain meds than codeine or hydro codone aside from Ultram and Darvacet. The next step up would be Hydrocodone and then oxycodone which is even stronger and would be more likley to cause a problem. You can also take a stomach med in conjunction with the pain med to prevent stomach upset. It's just something you need to exlain to your doc, But I would avoid codiene and Toradol as they are notorious for stomach pain.

Perhaps the 2.5mg Vicodin would be the better choice, it's really almost a childs dose but you could always take 2 if you were not getting enough relief and space them a couple hours apart. Taking with food will also help and won't interfere with their effectiveness.
Good luck, Dave
Thanks for all the input.

I have talked to my doctor since the beginning of my problem and he said that we're look at other pain meds before I start my second surgery, however, I want to be well informed before going into his office again. You can never be too careful... My foot doc thought it was the codeine that was causing the problem but then changed his mind when I continued vomiting 3 days after not taking anymore. It was my regular doc who said that it was most definitely a reaction to the codeine or the combination of meds and that I definitely needed something for the stomach spasms (Prevacid).

I love my foot doc (aside of the meds, the surgery went perfectly) but I can't expect him to 100% up to date with pain meds and GERD like problems. So this is why I like to do as much research on my own as possible. For example, he told me Toradol can be a little rough on the stomach but after all my research I see its more then rough... especially for someone like me who has a history of not stomaching pain meds well.

I understand that everyone's reaction to meds are different but is very helpful to hear the possibilities that are out there... if one can be prepared for the worst then things might be so bad...